South Dakota, 2005Lightning Strike in South Dakota, June 5, 2005
June 5, 2005 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 3:31 PM CST, 59 minutes earlier.
Area forecast discussion, Jun 5, 3:31 PM CST, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT SUN JUN 5 2005
.DISCUSSION...
AN ACTIVE PATTERN WILL CONTINUE THROUGH THE WEEK. IN ADDITION...THE
WARMEST WEATHER OF THE YEAR WILL OCCUR EARLY THIS WEEK.
VORT MAX MOVING ACROSS THE CWA THIS AFTERNOON WILL EXIT THIS
EVENING. SHOWERS AND THUNDERSTORMS EAST OF THE JAMES RIVER WILL
RAPIDLY DISSIPATE WITH THE LOSS OF THE HEATING LATER THIS EVENING.
THEN EXPECT THAT SKIES WILL RAPIDLY CLEAR OVER THE REGION AS HIGH
PRESSURE SLIDES ACROSS THE AREA. WINDS SHOULD RAPIDLY DROP OFF
OVERNIGHT AND WILL ONLY BEGIN TO INCRASE IN SOUTH CENTRAL SOUTH
DAKOTA LATE. WITH ALL OF THE RAIN ACORR THE VERMILLION...JAMES AND
BIG SIOUX VALLEY THE LAST THREE DAYS...EXPECT THAT THERE WILL BE AT
LEAST PATCHY VALLEY FOG. ONLY THE FACT THAT THERE WILL BE SOME WIND
ABOVE THE SURFACE AND PREVENT A STRONG INVERSION FROM FORMING WILL
PREVENT WIDESPREAD DENSE FOG.
ON MONDAY...RIDGE MOVES TO THE EAST AND VERY WARM AIR MOVES NORTH.
EXPECT THAT ANY FOG WILL RAPIDLY DISSIPATE AS IT SHOULD BE SHALLOW
AND THERE WILL STILL BE RELATIVELY DRY AIR ALOFT. A WARM FRONT WILL
THEN RAPIDLY MOVE NORTH OF INTERSTATE 90. SOUTH OF THE FRONT...VERY
WARM AIR WILL MOVE IN WITH MANY LOCALES REACHING THE LOWER 90S. IT
WILL ALSO BECOME INCREASINGLY HUMID DURING THE DAY AS MOISTURE
RAPIDLY MOEVS NORTH. ON MONDAY NIGHT...THE FRONT WILL STALL FROM
NORTH CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. A LOW LEVEL
JET WILL DEVELOP LATE BRINGING VERY MOIST AIR NORTH. SOUTH OF THE
SURFACE FRONT 700 MB TEMPS WILL BE 10 TO 12C WHICH SHOULD
EFFECTIVELY CAP THE ATMOSPHERE. HOWEVER ACROSS NRN SD AND SW
MN...CAP IS WEAKER IN ADDITION...AN UPPER WAVE WILL MOVE FROM WRN SD
INTO CENTRAL ND. EXPECT THIS TO INTERACT WITH THE 850 MB FRONT AND
INITIATE CONVECTION AFTER MIDNIGHT IN SOUTHWEST MINNESOTA. WITH
LAPSE RATES OVER 7 C/KM...ELEVATED CAPES ARE OVER 1000 J/KG AND
SHEAR IS MORE THAN ADEQUATE FOR A FEW ELEVATED SUPERCELLS TO DEVELOP
AND PRODUCE LARGE HAIL.
THE STORMS SHOULD WEAKEN DURING THE MORNING AS THE WAVE MOVES INTO
CANADA AND LOW LEVEL JET WEAKENS. HOWEVER THE CLOUDS AND RAIN AS
WELL AS CYCLOGENESIS IN THE WRN NEBRASKA WILL EFFECTIVELY KEEP THE
WARM FRONT LOCKED IN PLACE IN THE FAR NRN CWA OR EVEN FORCE IT SOUTH
TOWARD INTERSTATE 90. EXPECT THE ATMOSPHERE TO REMAIN CAPPED MOST
OF THE DAY. THEN NAM AND GFS SHOWS A VERY STRONG WAVE MOVING INTO
CENTRAL NEBRASKA DURING THE LATE AFTERNOON AND EVENING. EXPECT THIS
WILL PROVIDE ENUF MIDLEVEL LIFT TO BEGIN TO WEAKEN THE CAP FROM
ABOVE AS HEATING AND MOISTURE ERODE CAP FROM BELOW. THEREFORE
THINKING BETWEEN 21Z AND 00Z...THERE WILL BE RAPID DEVELOP OF
CONVECTION ALONG THE SURFACE BOUNADRY IN THE JAMES VALLEY. THIS
WILL RAPIDLY SPREAD EAST ALONG THE FRONT NORTH OF I90. AT THIS
TIME...THE PROPAGATION IS EXPECTED TO BE EAST OR ESE SO KEPT HIGHEST
POPS NORTH OF I90. SHOULD CONVECTION DEVELOP...CAPES OF 2500
J/KG...0-1 KM SHEAR APPROACHING 20 KTS AND 0-6 SHEAR OF 60 KTS WOULD
RESULT IN SUPERCELL DEVELOPMENT AND THE THREAT OF VERY LARGE HAIL
AND EVEN TORNADOES NORTH OF I90. PERSONS WITH PLANS FOR TUESDAY
EVENING NEED TO KEEP ABREAST OF FUTURE FORECASTS.
DID CONTINUE TO FOLLOW THE NAM THROUGH WED MORN AND THEN SIDED WITH
THE ECMWF FOR WED THROUGH SUNDAY. THIS IS BECAUSE THE ECMWF IS
MAINTAINS A TROUGH IN THE WEST AND RIDGE EAST WHICH IS A VERY STABLE
PATTERN. THEREFORE EXPECT THAT THE WAVE MIDWEEK WILL MOVE NORTHEAST
TOWARD MANITOBA AS A NEW WAVE DROPS INTO THE SW US. THEREFORE...FOR
WED EXPECT THAT THE COLD FRONT WILL BE MUCH SLOWER THAN EITHER GFS
OR NAM. THIS BRING A CHANCE OF TSRA INTO THE ERN HALF OF THE CWA
WED AFTERNOON AND EVENING. IT WILL ALSO BE FAIRLY WARM WITH TEMPS
IN THE 80S SOUTH OF THE FRONT. EVEN THURSDAY THE FRONT MAY BE CLOSE
ENUF TO PRODUCE A CHANCE OF THUNDERSTORMS IN NW IA. FRIDAY LOOKS TO
BE A BREAK AND THEN ANOTHER WAVE MOVES TOWARD THE CWA ON SATURDAY.
THIS WILL BRING A CHANCE OF TSRA IN THE SOUTH FRIDAY NIGHT WITH THE
RETURN FLOW AND THEN SATURDAY NORTH OF THE WARM FRONT. TEMPS WILL
REMAIN NEAR NORMAL FROM THU-SUN.
&&
.AVIATION...
MVFR CIGS ERN SD WILL SLWLY IMPRV THIS AFTN AND PRBLY NWRN IA AS
WELL. SWRN MN WILL SEE CIGS LWRG SOME AREAS BEFORE IMPRVMNT LATE.
LCL MVFR VSBYS IN SHWRS SHUD BE MAINLY N OF FSD AND E OF HON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SCHUMACHER
Hazardous weather outlook, Jun 5, 10:22 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT SUN JUN 05 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT SUN JUN 05 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
BASED ON CURRENT RUNOFF ESTIMATES...THE VERMILLION RIVER NEAR
WAKONDA AND THE BIG SIOUX RIVER FROM HAWARDEN TO AKRON ARE
EXPECTED TO CREST AT ONE TO TWO FEET ABOVE FLOOD STAGE LATE
MONDAY OR EARLY TUESDAY. FLOOD WARNINGS WILL LIKELY BE ISSUED
TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MUCH WARMER AIR WILL RETURN TO THE REGION ON MONDAY...AS A WARM
FRONT LIFTS NORTH OF INTERSTATE 90. THUNDERSTORMS WILL BE
POSSIBLE MONDAY NIGHT INTO WEDNESDAY...WITH A GOOD POTENTIAL FOR
SEVERE THUNDERSTORMS. BECAUSE OF VERY WARM AIR IN THE MID
LEVELS...MOST OF THE SEVERE THUNDERSTORM ACTIVITY SHOULD REMAIN
NORTH OF INTERSTATE 90 AND ALONG AND WEST OF THE JAMES RIVER
VALLEY THROUGH TUESDAY EVENING. THE STORMS MAY DEVELOP DFURTHER
SOUTHEAST LATE TUESDAY NIGHT INTO WEDNESDAY. TUESDAY NIGHT
APPEARS TO HAVE THE HIGHEST POTENTIAL FOR WIDESPREAD SEVERE
WEATHER. HEAVY RAIN MAY POSE A FLOOD THREAT AS WELL WITH THESE
STORMS DUE TO SATURATED GROUND AND NEAR BANKFULL STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
Lightning, Lincoln
- When
- June 5, 4:30 PM CST
- Where
- Lincoln County, Canton
- Reported by
- NEWSPAPER
- Coordinates
- 43.279, -96.722 (the zone’s center; the record gives no point)
Lightning struck and damaged a transformer, causing a power outage in Canton which in some areas lasted almost 24 hours. Lack of power to homes and businesses caused secondary problems due to the lack of refrigeration.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 5, 20052 deaths · 1 event
- Hail and Damaging Winds in Indiana, June 5, 20051 death · 1 injured · $278,000 · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Texas, June 5 to 6, 2005$2.2 million · F2 · 25 events
- Tornado and Hail in Michigan, June 5, 20053 injured · $120,000 · F0 · 75 events
- Hail and Damaging Winds in Michigan, June 5, 2005$770,000 · 1.5 in hail · 31 events
- Hail and Damaging Winds in Indiana, June 5, 20058 injured · 1.75 in hail · 45 events
- Tornadoes and Hail in Oklahoma, June 5 to 6, 2005$30,000 · F1 · 46 events
- Flood and Damaging Wind in Georgia, June 5, 20051 injured · $320,000 · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2005$184,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Michigan, June 5, 20051 injured · $90,000 · 1.25 in hail · 12 events
- Lightning Strike in Missouri, June 5, 2005$200,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, June 5, 2005$135,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457657.